Advertisement

Are there any risks in taking diphenhydramine?

There are generally no serious risks in taking diphenhydramine. However, in rare cases, allergic reactions to diphenhydramine have occurred. Symptoms of this include: hives, rash, closing of the throat and swelling of the face, lips or tongue. Also, certain medications should not be taken with diphenhydramine. These include monoamine oxidase inhibitors (MAOIs), such as phenelzine. Lower doses of diphenhydramine may be required for people with asthma, hyperthyroidism, stomach ulcers, enlarged prostate, hypertension or glaucoma. This medication may cause side effects in a breastfeeding baby; do not breastfeed while taking diphenhydramine.  

Continue Learning about Nasal Agent

What should I know about nasal cromolyn before taking it?
Donna Hill Howes, RNDonna Hill Howes, RN
If you are breastfeeding, cromolyn nasal spray may not be a good option for you. It is not known if ...
More Answers
Do decongestants have any side effects?
Donna Hill Howes, RNDonna Hill Howes, RN
Side effects may include headaches, nausea, dizziness, nervousness, insomnia, tremor, elevated blood...
More Answers
Do antihistamines have any side effects?
Dr. Egilius L. Spierings, MDDr. Egilius L. Spierings, MD
Some antihistamines (both over-the-counter and prescription) can make you drowsy, slow your reaction...
More Answers
Does Symbicort cause tooth decay?
Dr. William M. Litaker, DDSDr. William M. Litaker, DDS
The use of Symbicort can result in tooth decay. Symbicort has a side effect of drying the mouth. Per...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.